Texas, 2026

Drought in Texas, March 17 to 31, 2026

March 17 to 31, 2026 · NWS AMA · 18 events in 18 counties and zones

Very isolated rain events brought some moisture to the eastern Panhandles during the month. However, this did not put a dent in the 120 departure from normal with values staying 2 to 4 below normal.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Very isolated rain events brought some moisture to the eastern Panhandles during the month. However, this did not put a dent in the 120 departure from normal with values staying 2 to 4 below normal. Mites were appearing on stressed winter wheat crop and wildfires became an increasing concern across the combined Oklahoma and Texas Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 11:13 AM CST, 47 minutes earlier. Its key messages:

  • Issued at 1144 AM CDT Tue Mar 17 2026
  • Abnormally warm temperatures in the 90s are expected later this week into the first half of the weekend, where some record highs are possible.
Area forecast discussion, Mar 17, 11:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1213 PM CDT Tue Mar 17 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 1144 AM CDT Tue Mar 17 2026

- Abnormally warm temperatures in the 90s are expected later this
  week into the first half of the weekend, where some record highs
  are possible.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 1144 AM CDT Tue Mar 17 2026

Temperatures are warming up across the Panhandles today. Overall
highs should top out around 20-25 degree warmer than yesterday, with
highs ranging from the mid 70s to around 80 degrees in some
locations in the Texas Panhandle. The large H500 high pressure
system over southern California, will continue to build over the SW
CONUS through tomorrow with high temperatures continuing to
climb. High temperatures will climb into the lower to mid 80s for
tomorrow. Mostly sunny skies for tomorrow, along with decreasing
wind speeds compared to today.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1144 AM CDT Tue Mar 17 2026

Latest global and numerical mode data continues to build the mid
level high pressure system into the desert southwest U.S. with a net
result of strong WAA into the Panhandles. This will usher in very
warm temperatures across the region, well above average Thursday
through Saturday, even near record breaking heat in some locations.
Going towards the second half of the weekend, a cold front should
enter the Panhandles. Still the dichotomy of datasets with the
latest guidance on how strong the CAA behind the front will be,
so we will have to fine tune those details when they become
available. Temperatures behind the front as of the current
forecast will drop, but still be above average, and will continue
into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Tue Mar 17 2026

VFR conditions are expected throughout the 18Z TAF period at all
TAF sites. To start the TAF period, winds will be out of the SW at
10-15 kts. Winds will then dissipate past 00Z at 5-10 kts,
becoming more variable past 06Z at 5-10 kts. Skies will remain
mostly clear.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...29
Hazardous weather outlook, Mar 16, 11:25 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1225 AM CDT Tue Mar 17 2026

OKZ001>003-TXZ001>020-317-171730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1225 AM CDT Tue Mar 17 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Warm, dry, and breezy conditions may lead to some elevated fire
weather conditions across the Oklahoma and Texas Panhandles this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Sherman

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Moderate Drought (D1) conditions persisted in the NW TX Panhandle until the third week of March. At that point, the drought intensified, with Dallam, Hartley, Sherman, and Moore Counties all escalating to Severe Drought (D2). This transition was marked by an additional 1 to 2 being added to the existing 120-day precipitation deficit. Furthermore, the severity of the drought's impact on winter crops was worsened by record monthly maximum temperatures recorded during the month.

Drought, Moore

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Moderate Drought (D1) conditions persisted in the NW TX Panhandle until the third week of March. At that point, the drought intensified, with Dallam, Hartley, Sherman, and Moore Counties all escalating to Severe Drought (D2). This transition was marked by an additional 1 to 2 being added to the existing 120-day precipitation deficit. Furthermore, the severity of the drought's impact on winter crops was worsened by record monthly maximum temperatures recorded during the month.

Drought, Hartley

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Moderate Drought (D1) conditions persisted in the NW TX Panhandle until the third week of March. At that point, the drought intensified, with Dallam, Hartley, Sherman, and Moore Counties all escalating to Severe Drought (D2). This transition was marked by an additional 1 to 2 being added to the existing 120-day precipitation deficit. Furthermore, the severity of the drought's impact on winter crops was worsened by record monthly maximum temperatures recorded during the month.

Drought, Ochiltree

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Lipscomb

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Hansford

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Hutchinson

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Hemphill

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Roberts

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Drought conditions worsened in the northeast Texas Panhandle during March, escalating from Moderate Drought (D1) to Severe Drought (D2) in counties including Hansford, Hutchinson, Ochiltree, Roberts, and Hemphill. This deterioration was attributed to a growing rainfall deficit, which increased from 1 2 inches to 2 4 inches over 120 days, combined with a very dry and extremely warm March that featured record high temperatures.

Drought, Deaf Smith

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The SW TX Panhandle began March in Moderate Drought (D1), but by the end of week three, the northern third of Deaf Smith, the northwestern half to two-thirds of Potter County, and all of Oldham County worsened to Severe Drought (D2). This escalation was due to little to no measurable precipitation and record high monthly temperatures, which amplified the 120-day rain deficit from 1-2 inches at the end of February to 2-4 inches by the end of March.

Drought, Oldham

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The SW TX Panhandle began March in Moderate Drought (D1), but by the end of week three, the northern third of Deaf Smith, the northwestern half to two-thirds of Potter County, and all of Oldham County worsened to Severe Drought (D2). This escalation was due to little to no measurable precipitation and record high monthly temperatures, which amplified the 120-day rain deficit from 1-2 inches at the end of February to 2-4 inches by the end of March.

Drought, Potter

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The SW TX Panhandle began March in Moderate Drought (D1), but by the end of week three, the northern third of Deaf Smith, the northwestern half to two-thirds of Potter County, and all of Oldham County worsened to Severe Drought (D2). This escalation was due to little to no measurable precipitation and record high monthly temperatures, which amplified the 120-day rain deficit from 1-2 inches at the end of February to 2-4 inches by the end of March.

Drought, Randall County

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The SW TX Panhandle began March in Moderate Drought (D1), but by the end of week three, the northern third of Deaf Smith, the northwestern half to two-thirds of Potter County, and all of Oldham County worsened to Severe Drought (D2). This escalation was due to little to no measurable precipitation and record high monthly temperatures, which amplified the 120-day rain deficit from 1-2 inches at the end of February to 2-4 inches by the end of March.

Drought, Wheeler

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) began in Southern Donley County in the first week of March. By the end of the third week, D2 covered all of Donley, Collingsworth, Wheeler, and Gray Counties, plus the northeastern half of Carson and far southeast Armstrong County. All these counties had a 120-day deficit of 3 to 6 by March 31st. Record-high March temperatures negated the minimal rainfall received in the southeast TX Panhandle.

Drought, Collingsworth

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) began in Southern Donley County in the first week of March. By the end of the third week, D2 covered all of Donley, Collingsworth, Wheeler, and Gray Counties, plus the northeastern half of Carson and far southeast Armstrong County. All these counties had a 120-day deficit of 3 to 6 by March 31st. Record-high March temperatures negated the minimal rainfall received in the southeast TX Panhandle.

Drought, Donley

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Severe Drought (D2) began in Southern Donley County in the first week of March. By the end of the third week, D2 covered all of Donley, Collingsworth, Wheeler, and Gray Counties, plus the northeastern half of Carson and far southeast Armstrong County. All these counties had a 120-day deficit of 3 to 6 by March 31st. Record-high March temperatures negated the minimal rainfall received in the southeast TX Panhandle.

Drought, Gray

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) began in Southern Donley County in the first week of March. By the end of the third week, D2 covered all of Donley, Collingsworth, Wheeler, and Gray Counties, plus the northeastern half of Carson and far southeast Armstrong County. All these counties had a 120-day deficit of 3 to 6 by March 31st. Record-high March temperatures negated the minimal rainfall received in the southeast TX Panhandle.

Drought, Dallam

When
March 17, 6:00 PM CST to March 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Moderate Drought (D1) conditions persisted in the NW TX Panhandle until the third week of March. At that point, the drought intensified, with Dallam, Hartley, Sherman, and Moore Counties all escalating to Severe Drought (D2). This transition was marked by an additional 1 to 2 being added to the existing 120-day precipitation deficit. Furthermore, the severity of the drought's impact on winter crops was worsened by record monthly maximum temperatures recorded during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318236, 1318237, 1318239, 1318241, 1318242, 1318243, 1318244, 1318245, 1318246, 1318247, 1318248, 1318249, 1318250, 1318251, 1318252, 1318253, 1318254, 1318238.